hyponatremia?

1. Which psychiatric medications can cause hyponatremia?

Oxcarbazepine, carbamazepine, and serotonergic antidepressants are the psychotropic medications most commonly associated with hyponatremia due to syndrome of inappropriate antidiuretic hormone secretion (SIADH).

Several other medications may also be associated with hyponatremia at times, including other antiepileptics like valproate (Beers et al., 2010) and even lamotrigine (Lu and Wang, 2017).

2. What are risk factors that make hyponatremia more likely?

a) elderly, b) female, c) underweight, d) also on a diuretic, e) low baseline sodium (if known), f) had hyponatremia in the past

This is very important to know because hyponatremia rarely occurs in people without risk factors but is much more common than we may think in persons who are elderly and have these risk factors.

I like to say jokingly (but it is true) that “The risk is greater in persons with risk factors!”

3. When does hyponatremia occur?

It usually occurs early, e.g, within a few days of starting the medication

4. What are early symptoms of hyponatremia?

The early symptoms are non-specific and can easily be missed. Check sodium if symptoms like fatigue, cognitive impairment, malaise, etc. appear. Very easy to miss if we not vigilant.

5. Diagnosis

Hyponatremia due to psychotropic medications occurs because there is too excessive secretion of antidiuretic hormone (syndrome of inappropriate antidiuretic hormone or SIADH). It is VERY important to remember that hyponatremia is NOT a deficiency of sodium; it is an excess of water.

If hyponatremia occurs, we have to differentiate SIADH from psychogenic polydipsia. How can the mental health clinician do that? Easy! Check the plasma osmolality and urine osmolality at the same time. If the urine is concentrated but the plasma is dilute, it suggests SIADH. In polydipsia, the urine will be dilute.How should we manage hyponatremia?

The treatment of hyponatremia does NOT involve encouraging the patient to have more salt in his food or to drink rehydration drinks like Gatorade. We once had a patient with hyponatremia in our hospital who was started on intravenous normal saline by a medical resident on call at night! That is exactly the wrong thing to do.

Rather, the key to managing hyponatremia due to psychotropic medication (i.e., due to SIADH), is FLUID RESTRICTION.

In addition, if the person is on a diuretic, we should change from the diuretic to a different antihypertensive if at all possible.

If the hyponatremia is severe or fails to improve with fluid restriction, the psychotropic medication that is causing the hyponatremia should be stopped.

What antidepressant should we recommend after the hyponatremia resolves?

There is no clear guidance about this but here are the options:

1) If the same serotonin reuptake inhibitor is restarted after the hyponatremia resolves (i.e, rechallenge) the hyponatremia may or may not recur. If this is attempted, fluid restriction should be continued.

2) Similarly, upon switching to another serotonin reuptake inhibitor, hyponatremia may or may not recur.

3) If possible, the person should be switched to bupropion. While there are rare case reports of hyponatremia with bupropion, those patients were on other medications that may cause hyponatremia. Therefore, I don’t believe that bupropion can cause hyponatremia.

4) Another option is to start mirtazapine; it has a lower risk of causing hyponatremia than the serotonin reuptake inhibitors do.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: